[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
April 2004

Acute Angle-Closure Glaucoma Associated With Intranasal Phenylephrineto Treat Epistaxis

Author Affiliations
 

W. RICHARDGREENMD

Arch Ophthalmol. 2004;122(4):655-656. doi:10.1001/archopht.122.4.655

Phenylephrine hydrochloride is a direct-acting α1-adrenergicagonist used for its mydriatic and vasoconstrictive properties. In additionto its ophthalmic uses, phenylephrine is used in the management of epistaxisfor which it is instilled intranasally to induce vasoconstriction prior tocautery or packing. We describe a patient who developed sequential ipsilateralacute angle-closure attacks after intranasal phenylephrine use.

Report of a Case

At initial examination, a 67-year-old woman had right eye pain, redness,blurry vision, and nausea. Prior to the onset of symptoms, the patient hadexperienced right-sided epistaxis that was treated in an emergency departmentwith intranasal 0.25% phenylephrine hydrochloride, topical tetracaine, silvernitrate cautery, and nasal packing.

Visual acuity was 20/200 OD and 20/40 OS. The patient's refractive errorwas +1.75 diopters (D) OD and +2.00 D OS. The right pupil measured 7 mm andwas nonreactive. The left pupil measured 4 mm and constricted to direct andconsensual stimulation. Intraocular pressure was 62 mm Hg OD and 18 mm HgOS. The right eye had conjunctival hyperemia, corneal edema, a quiet anteriorchamber, and iris bombe. The lens had moderate nuclear sclerosis. Findingsfrom the left eye were unremarkable, except for similar lens changes. Therewas a hazy view of the right fundus. The left fundus was normal, with a cup-discratio of 0.2.

The patient was treated with 1 drop of 0.5% timolol maleate and 2% dorzolamidehydrochloride to the right eye followed by 100 mL of oral glycerin. This wasrepeated 15 minutes later. An attempt to create a Nd:YAG laser peripheraliridotomy was unsuccessful. The patient had multiple episodes of emesis duringtreatment, and she was transferred to the emergency department, where shereceived 12.5 g of intravenous mannitol and 1 drop of 4% pilocarpine hydrochloride.Intraocular pressure improved to 30 mm Hg. The patient was given 12.5 mg ofpromethazine hydrochloride for emesis and subsequently developed mental statuschanges, and she was admitted for observation.

The evening prior to hospital discharge, the patient had an episodeof left-sided epistaxis and was emergently treated, without ophthalmic consultation,with intranasal 0.25% phenylephrine hydrochloride and nasal packing by thehospital staff (not affiliated with the hospital of initial examination) whowere unaware of the inciting event of her angle-closure attack. The followingday the patient was seen for left eye pain, redness, and blurry vision. Visualacuity was 20/100 OS, and there was corneal edema and iris bombe. Intraocularpressure was 42 mm Hg. The patient was treated with 2% pilocarpine hydrochlorideand 0.2% brimonidine tartrate to the left eye and underwent Nd:YAG laser peripheraliridotomy in the left eye as well as revision of iridotomy in the right eye.Intraocular pressure normalized in both eyes.

The patient was referred to the Kresge Eye Institute/Detroit MedicalCenter. Visual acuity was 20/40 OD and 20/30 OS. Intraocular pressure was17 mm Hg OD and 16 mm Hg OS. There were 2 patent peripheral iridotomies inthe right iris and 1 patent iridotomy in the left iris. Fundus examinationfindings were normal in both eyes.

Comment

To our knowledge, there are no previously reported cases of acute angle-closureglaucoma secondary to the intranasal application of phenylephrine. Phenylephrineis frequently used in the acute management of epistaxis because of its vasoconstrictiveproperties. Our patient experienced sequential angle-closure attacks afterthe administration of intranasal phenylephrine that likely were precipitatedby phenylephrine-induced pupillary mydriasis in the ipsilateral eye. Previousreports of angle-closure glaucoma induced by intranasally administered substanceshave been reported.1,2 Hariet al1 reported a case of acute angle-closureglaucoma after ipsilateral intraoperative painting of the nasal mucosa with25% cocaine paste. Mitchell and Schwartz2 describeda patient with a history of cocaine abuse who developed angle-closure glaucomaipsilateral to the intranasal use (the patient had a traumatically deviatedseptum and could only use 1 naris). In these cases, like ours, the angle closureoccurred in the ipsilateral eye. There is some evidence that intranasallyadministered aerosolized medications may reflux through the ipsilateral nasolacrimalduct and be detected in tears.3 Systemicabsorption through the nasal mucosa is another possible mechanism of action.Physicians should be aware of this uncommon cause of acute angle-closure glaucoma.

The authors have no relevant financial interest in this article.

Corresponding author and reprints: Dean Eliott, MD, Kresge Eye Institute,Wayne State University School of Medicine, 4717 St Antoine, Detroit, MI 48201(e-mail: deliott@med.wayne.edu).

References
1.
Hari  CKRoblin  DGClayton  MINair  RG Acute angle closure glaucoma precipitated by intranasal applicationof cocaine. J Laryngol Otol. 1999;113250- 251
PubMed
2.
Mitchell  JDSchwartz  AL Acute angle-closure associated with intranasal cocaine abuse. Am J Ophthalmol. 1996;122425- 426
PubMed
3.
Orlick  MEKastl  ARDonzis  PBHoward  RRice  JTauber  S Ocular effects and detection in tears of aerosolized intranasal cocaineand fluorescein. Ann Ophthalmol. 1990;22249- 254
PubMed
×